, Volume 28, Issue 7, pp 787-791
Date: 17 Mar 2009

Use of tumor necrosis factor-α (TNF-α) antagonists infliximab, etanercept, and adalimumab in patients with concurrent rheumatoid arthritis and hepatitis B or hepatitis C: a retrospective record review of 11 patients

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

An understanding of the cytokine cascade in a rheumatoid joint has led to the development of new therapeutic options, including drugs targeting tumor necrosis factor-α (TNF-α). The safety profile of these agents in patients with hepatitis-induced liver disease, however, remains a concern because of risks associated with immune suppression. To examine the effect of three different TNF-α antagonists, infliximab, etanercept, and adalimumab, on serum transaminases and hepatitis viral load in patients with rheumatoid arthritis (RA) and concurrent hepatitis B (HBV) or hepatitis C (HCV). Medical records of 11 patients with diagnosis of RA and documented seropositivity for hepatitis B or hepatitis C were retrospectively reviewed for worsening of hepatic inflammation and viral proliferation as measured by a rise in aspartate aminotransferase (AST) or alanine aminotransferase (ALT) and viral load while using these agents. Three patients had RA with concurrent chronic HBV and eight patients had RA with concurrent chronic HCV. Seven patients remained on a single anti-TNF-α agent and four patients switched to a second anti-TNF-α agent due to treatment failure. Two patients showed a transient elevation in AST and/or ALT from normal, but in all 11 patients, AST and ALT levels were within one time the upper range of normal at the conclusion of the study. No significant increase in viral load was seen except one patient who showed a fourfold increase from baseline. Our case series supports results obtained from previous studies examining the safety of anti-TNF-α agents in patients with underlying hepatic disease. Use of these agents in patients with HBV or HCV may be associated with a transient transaminitis but appears to be safe overall. In both groups, frequent monitoring of serum transaminase levels and viral load is essential.